HARRISBURG: Over 800 wrong-patient medication errors were reported to the Pennsylvania Patient Safety Authority in a six-month period with errors most common during the transcribing and administration phases and least often during the dispensing and prescribing phases, according to information in the June Pennsylvania Patient Safety Advisory released today.
“While often thought to occur only during administration, wrong-patient events were identified across the continuum of the medication-use process from prescribing to monitoring of medications,” Matt Grissinger, RPh, manager of medication safety analysis for the Pennsylvania Patient Safety Authority said. “The events involved a wide range of medications and occurred on various patient care units and departments.”
Of the 813 events, 353 (43%) occurred during the administration phase; 311 (38%) occurred during the transcribing phase; 98 (12%) occurred during the prescribing phase and 42 (5%) occurred during the dispensing phase. Insulin, heparin and the antibiotic vancomycin were the three most common medications involved in the wrong-patient errors. Of the reports involving a known single medication 169 or almost 30% were associated with high-alert medications.
“Many factors contributed to the medication events,” Grissinger said.
“Most commonly for events occurring during the administration phase, two patients were prescribed the same medication, and one received the medication dose intended for the other,” Grissinger added. “The second most common contributing factor was inadequate identification checks in which the event descriptions specifically mention failure to use two patient identifiers and to confirm identity with patient ID bracelets.”
Grissinger said that among the wrong-patient event reports submitted 26% (214) were associated with medical-surgical units and 22% (180) were associated with the pharmacy. The third most common care area noted in the reports was the emergency department (80 or 10%). Twenty-five reports (3%) involved pediatric patients.
“Despite the variety of medications involved and various care areas where events occurred, few resulted in patient harm,” Grissinger said. “Three events were categorized with temporary harm that required treatment or intervention, one was categorized as an event that resulted in temporary harm and required initial prolonged hospitalization. The majority of events were categorized as no harm to the patient.”
“However, these events could have resulted in greater harm to the patients involved, so it’s important for healthcare facilities to make the necessary process changes to reduce the risk of these types of events from happening at all,” Grissinger added.
The Authority gives healthcare providers numerous risk reduction strategies to prevent medication errors such as how to improve patient verification for all patient encounters, how to ensure proper storage of medications and patient-specific documents, how to use healthcare technology fully and properly and limiting the use of verbal orders.
“It is also important for healthcare providers to establish education programs to teach patients about the importance of accurate patient identification during all points of contact while they are in the hospital and how staff should be verifying their identities,” Grissinger said. “A good example is when a healthcare facility uses bar-code identification; a patient should be encouraged to speak up if his or her armband is not scanned before receiving medication.”
For more information about the medication error study, go to the June Pennsylvania Patient Safety Advisory article “Wrong-Patient Medication Errors: An Analysis of Event Reports in Pennsylvania and Strategies for Prevention,” on the Authority’s website at www.patientsafetyauthority.org. Consumer tips to prevent medication errors while at home or in the hospital can also be found on the Authority’s website under “Patients and Consumers.”
The Authority’s 2013 June Advisory contains other clinical articles with toolkits for the healthcare provider to improve patient safety. Highlights include:
· Skin Integrity, Immobility and Pressure Ulcers in Class III Obese Patients: Immobility, excess fat tissue and changes in skin physiology place class III obese patients at risk for pressure ulcers, skin infections and cuts, tears, abrasions and lacerations. A review of five years of class III obese patient skin-related reports submitted to the Authority identified 20.7% of all skin-related event reports for class III obese patients with immobility issues were harmful skin-related events. This percentage is high compared with the percentage of harmful skin-related events (2.3%) out of all skin-related event reports submitted to the Authority in 2011. Pressure-related reports accounted for 85% of the skin integrity reports for class III obese patients with immobility issues, of which 57.7% were hospital-acquired conditions, 37.4% were present on admission and 4.8% had no indication of the time the event occurred. This article gives healthcare providers ways they can reduce the risk of skin-related events of the class III obese patient. An educational toolkit is also available on the Authority’s website for assessing how well your facility is equipped for safely caring for class III obese patients.
Spotlight on Electronic Health Record Errors: Paper or Electronic Hybrid Workflows: In review of narrative reports relevant to health information technology (HIT) from the Authority’s database, analysts identified 85 reports of a specific type of error: errors related to miscommunication arising from dual use of electronic and paper documentation. The use of a hybrid workflow, in which both electronic and paper systems are used for documentation, is often found in care areas transitioning from a paper-based to fully electronic (i.e., electronic health record [EHR]) documentation procedure. This article describes the type of events related to the use of a hybrid workflow and provides recommendations on reducing the use of hybrid workflows.
- Results of the PA-HEN Organization Assessment of Safe Practices for a Class of High-Alert Medications: Proactively assessing practices and processes that involve high-alert medications such as anticoagulants, insulin and opioids can enable hospitals to identify the weaknesses that exist within their medication-use systems. As part of the Pennsylvania Hospital Engagement Network (HEN) adverse drug event collaboration, a 45-item organization assessment tool was developed to assess the safety of opioid practices in hospitals, identify opportunities for improvement and enable participating hospitals to compare their results with the aggregate results of all participating hospitals in Pennsylvania. Almost 60% of participating hospitals in the project completed the assessment. This article gives findings from the assessment that show opportunities to improve medication safety and help to establish a baseline of current practices regarding opioid use that can be used to evaluate ongoing improvement.
- Infection Control Challenges: Pennsylvania Nursing Homes Are Making a Difference through Implementation of Best Practices: The Authority began work in 2010 to assess how implementing evidence-based infection control best practices impacted healthcare-associated infection (HAI) rates in Pennsylvania nursing homes. Ten nursing homes with high HAI rates (H-HAI) and 10 with low HAI rates (L-HAI) were evaluated and compared using a standardized assessment tool in tandem with on-site interviews and clinical observations by an Authority patient safety analyst. The evaluation showed limited adoption of best practices in H-HAI nursing homes. In 2012, in phase II of the project, the 10 H-HAI nursing homes were reassessed using the same standardized assessment tool and a follow-up interview. Improvements to implementation of best practices were reported for all infection control domains and implementation categories. This article gives the results of the follow-up assessment and support for successful incorporation of infection control best practices. An educational toolkit is also available with this article on the Authority’s website.
- Wrong-Site Surgery Update: Thirteen wrong-site procedures were reported to have occurred in Pennsylvania operating suites during the most recent reporting quarter (January through March), of which nine were reported to have occurred in March alone. This article discusses how facilities can sustain success with preventing wrong-site surgeries. An updated toolkit and other resources are also available on the Authority’s website for healthcare facilities to prevent wrong-site surgery.
For the complete 2013 June Pennsylvania Patient Safety Advisory, go to www.patientsafetyauthority.org.